Non-steroidal anti-inflammatory drugs (NSAIDs) are a common cause of adverse drug reactions (ADRs). For example, a Spanish study showed that NSAIDs were responsible for 8.8% of all ADRs reported, second only to antibiotics.1 ADRs are also a significant cause of hospital admissions, with aspirin and NSAIDs being among the most common ulprits.2,3 Upper gastrointestinal (GI) bleeding and perforation are well-known common side-effects of NSAIDs.4 About one-third of ulcer bleeding and perforation in elderly patients has been shown to be NSAID related.5 Wynne and Long showed that many patients admitted with upper GIble ending do not know this to be an NSAID side-effect, and continue taking the NSAID when bleeding starts.6 In addition to patient morbidity and mortality from ADRs, there is considerable financial burden to the NHS.3 NSAIDs are widely used in rheumatology outpatients and primary care. The prescription cost analysis data for England showed that 24.4 million prescriptions were dispensed in the community for section 10.1 (containing NSAID) of the British National Formulary (BNF) during 2004.7 This surveyassessed the knowledge of GIside-e ffects of NSAIDs in rheumatology outpatients.
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : October 18, 2019